Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Spokane, WA

July 5, 2009Garfield County, Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 5, 2009, 5:32 PM PDT for Garfield County, Whitman County, Washington; Latah County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 5:32 PM PDT (00:32 UTC)
Expired
Jul 5, 2009, 6:15 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 127 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 060032
SVROTX
IDC057-WAC023-075-060115-
/O.NEW.KOTX.SV.W.0010.090706T0032Z-090706T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITY OF PULLMAN...
  SOUTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITY OF MOSCOW...
  NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 615 PM PDT

* AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  UNIONTOWN...OR 7 MILES NORTHWEST OF CLARKSTON...AND MOVING NORTH AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNIONTOWN...GENESEE...COLTON...VIOLA...MOSCOW...JOEL...PULLMAN...
  DIAMOND...COLFAX AND ALBION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4693 11755 4688 11681 4654 11693 4654 11704
      4643 11704 4642 11710 4642 11721 4645 11722
      4642 11723 4640 11737
TIME...MOT...LOC 0032Z 181DEG 18KT 4649 11716

$$

SB
2 follow-up statements
000 
WWUS56 KOTX 060058
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SUN JUL 5 2009

IDC057-WAC023-075-060115-
/O.CON.KOTX.SV.W.0010.000000T0000Z-090706T0115Z/
WHITMAN WA-LATAH ID-GARFIELD WA-
558 PM PDT SUN JUL 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL GARFIELD...EXTREME SOUTHWESTERN LATAH AND
SOUTHEASTERN WHITMAN COUNTIES...

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COLTON...OR 9 MILES SOUTH OF PULLMAN...MOVING NORTH AT
20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ALBION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4687 11744 4688 11702 4654 11704 4651 11707
      4647 11709 4647 11729
TIME...MOT...LOC 0055Z 181DEG 18KT 4661 11716

$$

SB
000 
WWUS56 KOTX 060110
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
610 PM PDT SUN JUL 5 2009

IDC057-WAC023-075-060120-
/O.EXP.KOTX.SV.W.0010.000000T0000Z-090706T0115Z/
WHITMAN WA-LATAH ID-GARFIELD WA-
610 PM PDT SUN JUL 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD...
EXTREME SOUTHWESTERN LATAH AND SOUTHEASTERN WHITMAN COUNTIES WILL
EXPIRE AT 615 PM PDT...

LAT...LON 4687 11744 4688 11702 4654 11704 4651 11707
      4647 11709 4647 11729
TIME...MOT...LOC 0110Z 181DEG 18KT 4669 11716

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:05 PM PDT, 27 minutes earlier.

Area forecast discussion, Jul 5, 5:05 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
505 PM PDT SUN JUL 5 2009

.SYNOPSIS...
THE THREAT FOR THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS
THE IDAHO PANHANDLE AND SOUTHEASTERN WASHINGTON THIS EVENING AS
MOISTURE CREEPS UP FROM THE SOUTH. THE THUNDER THREAT WILL SHIFT
TO THE REMAINDER OF EASTERN WASHINGTON TONIGHT AND LINGER THROUGH
MONDAY AS THE RIDGE BREAKS DOWN TO AN INCOMING TROUGH. A BROAD
UPPER LEVEL TROUGH WILL SET UP OVER THE REGION WITH COOLER AND
SHOWERY WEATHER FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
A QUICK UPDATE IS IN THE PROCESS OF BEING SENT OUT FOR
THUNDERSTORMS OVER THE TRI CITIES AREA EXTENDING EAST TO THE BLUE
MOUNTAINS AND LEWISTON AREA. MAIN UPDATE WAS TO INCREASE
PRECIPITATION CHANCES THIS EVENING OVER THE MOSES LAKE
AREA...UPPER COLUMBIA BASIN...AND SPOKANE AREA AS THIS AREA OF
THUNDERSTORMS CONTINUES TO RAPIDLY MOVE NORTH. THESE STORMS ARE
PRODUCING OUTFLOW WINDS AND THIS WILL BE SOMETHING CLOSELY
MONITORED INTO THE EVENING.  JW

&&

.AVIATION...
THE MAIN AVIATION THREAT WILL BE THUNDER THIS EVENING. THIS
THREAT...ALREADY CLOSE TO KLWS AND WITHIN 30NM OF KPUW AT 2345Z...WILL
DRIFT N AT 25 MPH AND SPREAD LOWERING CEILINGS AND GUSTY CONVECTIVE
WINDS AROUND 30KT INTO THE KGEG/KCOE AREA AROUND 0230Z. ONCE THIS
MOVES THROUGH...A SECOND MORE WIDESPREAD BAND OF SHRA/TSRA WILL
QUICKLY OVERTAKE ALL OF ERN WA/N ID WITH WIDESPREAD STEADY
CONVECTIVE PCPN AND LOWERING CEILINGS. FOLLOWING FROPA AND THE
ENDING OF THE THIS PCPN (12Z-18Z) MONDAY MORNING...WEST WINDS WILL
BECOME VERY GUSTY ESPECIALLY FROM KMWH W TO KEAT. EXPECT GUSTS
BETWEEN 30 AND 40 MPH. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        60  76  51  74  52  70 /  50  80  20  20  20  30
COEUR DALENE  59  75  51  74  52  71 /  50  80  20  20  30  40
PULLMAN        61  75  45  73  46  69 /  50  50  20  20  40  30
LEWISTON       68  82  56  81  56  77 /  50  40  10  20  30  20
COLVILLE       59  77  47  78  49  74 /  50  80  30  30  30  40
SANDPOINT      59  74  46  75  47  72 /  30  70  40  30  30  40
KELLOGG        57  72  50  73  49  68 /  40  70  30  30  40  40
MOSES LAKE     66  84  54  79  54  72 /  50  20   0  10  10  10
WENATCHEE      68  81  56  78  55  71 /  50  30   0  10  10  10
OMAK           62  83  52  80  52  77 /  50  60  10  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 1 PM PDT MONDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING FROM 11 PM THIS EVENING TO 1 PM PDT MONDAY FOR
     EAST SLOPES NORTHERN CASCADES...NORTHEAST MOUNTAINS...
     OKANOGAN HIGHLANDS...OKANOGAN VALLEY...SPOKANE AREA.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA.

&&
Hazardous weather outlook, Jul 5, 2:25 PM PDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT SUN JUL 5 2009

IDZ001>004-026-027-WAZ031>038-041>044-062130-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
225 PM PDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS AND GUSTY WINDS BROUGHT ABOUT BY A POTENT COLD FRONT
PASSAGE ARE EXPECTED TONIGHT INTO MONDAY. FUELS ARE DRY...ESPECIALLY
OVER NORTH CENTRAL WASHINGTON AND ALONG THE EAST SLOPES OF THE
CASCADES. THE POTENTIAL FOR LIGHTNING TONIGHT AND MONDAY COULD
TRIGGER FIRE STARTS. WITH THE DRY STATE OF FUELS OVER MUCH OF THE
INLAND NORTHWEST...PEOPLE WITH OUTDOOR PLANS SHOULD FOLLOW LOCAL
BURNING RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

APART FROM THUNDERSTORMS WITH GUSTS WINDS CONTINUING ON INTO
MONDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 5:20 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT SUN JUL 5 2009

WAZ031>033-060100-
WHITMAN WA-GARFIELD WA-ASOTIN WA-
520 PM PDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  NORTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON

UNTIL 600 PM PDT

AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CLARKSTON..MOVING NORTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   UNIONTOWN...MAYVIEW...PULLMAN

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4626 11733 4679 11754 4679 11704 4641 11704
      4635 11706 4630 11700 4626 11699
TIME...MOT...LOC 0020Z 173DEG 19KT 4640 11721

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:20 PM PDTSpecial Weather StatementOTXGarfield40 min
Jul 5, 6:27 PM PDTSpecial Weather StatementOTXWhitman48 min

Nearby

Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.